Alabama, 2020Tornado and Damaging Wind in Alabama, July 26, 2020
July 26, 2020 · NWS HUN · 2 events in 2 counties and zones
An isolated thunderstorm developed over Decatur and also over the adjacent waters of Lake Wheeler (Tennessee River system) between 1740-1800 LST. A well photographed and reported waterspout developed around 1753 LST and lasted several minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed over Decatur and also over the adjacent waters of Lake Wheeler (Tennessee River system) between 1740-1800 LST. A well photographed and reported waterspout developed around 1753 LST and lasted several minutes. The waterspout appeared as a narrow elephant trunk tube in numerous photos and videos sent into social media or directly to the National Weather Service in Huntsville. From the videos and photos received, the waterspout became a landspout tornado at times on the eastern shore of Lake Wheeler, just a few hundred yards south of the U.S. Highway 31 causeway. Due to reporting requirements, this will be logged as a tornado with an Unknown EF rating since no damage was reported. On the opposite side of Lake Wheeler, near the Bank Street district of Decatur, a small downburst knocked down portions of a large tree onto power lines. Photos of the storm from a distance also indicated a rain foot typically noted by storm spotters which correlated very near the location of the damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 26, 5:44 PM CST, 9 minutes earlier.
Area forecast discussion, Jul 26, 5:44 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
644 PM CDT Sun Jul 26 2020
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 238 PM CDT Sun Jul 26 2020
The first day of the week continued to start off on a very warm to
hot note, with high temperatures so far rising into the upper 80s to
lower 90s. A previously mentioned moisture maxima noted from a fading
Mesoscale Convective Vortices (now west of Birmingham) to the
western Appalachians and Cumberland Plateau, has served as a focal
point for isolated convection (so far) this afternoon. A visible
satellite view indicted a drier airmass parts of NW Alabama and
adjacent Tennessee, with only few/sct Cu. Sct to numerous Cu and TCU
were noted with and near the moisture axis.
The water vapor channels indicated a surge of mid/upper level
moisture moving this way from the SSW. This moisture surge and
instability from daytime heating could help any convection remain
active into the mid evening. Forecast sounding precipitable water
amounts ranged from ~1.6 to 2 inches over the area. Thus storms could
become locally heavy rainfall producers, as well as gusty outflow
winds and electrically active. Low temperatures should cool into the
upper 60s to lower 70s. The development of patchy fog again is
possible, especially in the more prone/sheltered valley locations and
in/near areas that received more than say 1/10 of an inch of rain.
.SHORT TERM...(Monday through Tuesday night)
Issued at 238 PM CDT Sun Jul 26 2020
Upper ridging over the region will break down somewhat as we start a
new work week. An upper level low currently over Manitoba will move
towards the Great Lakes into Tuesday. This low moving SE should lower
heights over the region somewhat during the course of the next few
days. A cold front associated with system will also move southward,
reaching a southern Missouri to southern Ohio region during Tue. The
approach of this front, along with a surge of deep moisture from a
very warm Gulf of Mexico, will help bring good chances of showers to
the Tennessee Valley for much of upcoming week. Forecast precip water
amounts rise into the 2 to 2.3 inch range towards Tue, hinting at a
potential hydrological concerns later this week.
For Monday, one more very warm to hot day is expected. Shower
activity from the newer model guidance should start a little earlier
and be more scattered vs isolated. High temperatures should range
around 90. More clouds than sun and numerous showers/thunderstorms on
Tue should make for a slightly "cooler" day, with highs in the
mid/upper 80s. Given it's full summer and growing season, do not
think flooding should be a serious issue into Tue.
.LONG TERM...(Wednesday night through Saturday)
Issued at 238 PM CDT Sun Jul 26 2020
Keep the rain jackets around as an unsettled weather pattern is
expected through the extended forecast. The trough up in the Great
Lakes area will build southward towards mid-week. It will push a cold
front southward through the OH Valley and stall out north of the TN
Valley. This will be a focus of convection and will be enhanced by
waves of energy sliding along it. Southerly flow in place ahead of
the front will push PWATS over 2 inches and steering flow will be
weak, so will monitor trends for any flooding concerns. Main hazards
will be gusty winds and heavy rainfall.
Heading into Friday, the trough will be pushed off to the east due
to the amplifying ridge across the West and a stronger shortwave
rounding the periphery of the ridge and into the Southern MS Valley.
This shortwave will bring another round of showers and thunderstorms
Friday and Saturday. The blends continues to trend higher with storm
totals for the Wed-Sat timeframe now reaching over 2", and wouldn't
be surprised if this number goes up.
On the flip side of having showers and thunderstorms lingering into
the weekend, temps will be "cooler" with daytime highs reaching the
low to mid 80s. Overnight lows will be nearly steady around 70
degrees.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 644 PM CDT Sun Jul 26 2020
Isolated showers east of KMSL may move within 5 miles of the
terminal. Thus, have included a VCSH there through 01Z. Otherwise,
chances of -SHRA or -TSRA are too small to include at KHSV. Expect
any isolated to scattered -TSRA/-SHRA to die off by or before 3Z.
Good radiational cooling conditions are expected overnight. Thus,
included MVFR VSBY reductions due to light fog at both terminals
between 9Z and 12Z. VFR conditions should return by 15Z at both
locations and accounted for scattered -TSRA with a PROB30 group from
17Z to 23Z. During this window, MVFR CIGS or VSBYS are possible.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...JMS
AVIATION...KTW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 26, 7:12 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
812 AM CDT Sun Jul 26 2020
ALZ001>010-016-TNZ076-096-097-270000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
812 AM CDT Sun Jul 26 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are possible this afternoon and evening. The
primary hazards would be lightning, brief gusty winds and heavy
downpours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Thunderstorms are possible each day during this period, with the
greatest chances Tuesday through Thursday. The primary hazards will
be lightning, brief gusty winds, and heavy downpours.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jul 26, 5:42 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
642 PM CDT Sun Jul 26 2020
ALZ007-008-016-270015-
Marshall AL-Morgan AL-Cullman AL-
642 PM CDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...
NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 715 PM
CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arab. This storm was nearly stationary.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Arab, Baileyton, Ryan Crossroads, Joppa, Eddy and Hulaco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3429 8665 3443 8655 3436 8637 3425 8644
3426 8649 3425 8650 3425 8652 3423 8653
TIME...MOT...LOC 2342Z 033DEG 3KT 3431 8651
70/DDTornado, Limestone
- When
- July 26, 5:53 PM CST to 6:05 PM CST
- Where
- Limestone County, 0.58 mi SSW of Whiteside to 0.6 mi S of Whiteside
- Rating
- EFU
- Path length
- 0.23 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 34.622, -86.954
A well photographed and reported waterspout developed around 1800 LST and lasted several minutes. The waterspout appeared as a narrow elephant trunk tube in numerous photos and videos sent into social media or directly to the National Weather Service in Huntsville. From the videos and photos received, the waterspout became a landspout tornado at times on the eastern shore of Lake Wheeler, just a few hundred yards south of the U.S. Highway 31 causeway. Due to reporting requirements, this will be logged as a tornado with an Unknown EF rating since no damage was reported.
Thunderstorm Wind, Morgan
- When
- July 26, 6:18 PM CST
- Where
- Morgan County, 0.57 mi W of Decatur
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 34.620, -86.990
A thunderstorm produced isolated wind damage between Grove Street and Madison Street Northwest. Two portions of a very large tree were blown down, knocking down adjacent power lines. This same thunderstorm produced a waterspout on nearby Lake Wheeler. Time estimated by radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 26 to 31, 202026 deaths · 35 events
- Heavy Rain in Wisconsin, July 26, 20201 death · $20,000 · 1 event
- Flash Flood in New Mexico, July 26, 2020$2.4 million · 1 event
- Flash Flood in Wisconsin, July 26, 2020$319,000 · 1 event
- Flash Flooding in New Mexico, July 26, 2020$250,000 · 4 events
- Hail and Damaging Wind in Colorado, July 26, 2020$100,000 · 70 kt wind · 2 events
- Flash Flooding and Heavy Rain in Kansas, July 26 to 27, 2020$50,000 · 6 events
- Tornado in Texas, July 26, 2020$50,000 · EF0 · 1 event
- Flash Flooding in Wisconsin, July 26, 2020$30,000 · 7 events
- Flash Flood and Damaging Wind in Nebraska, July 26 to 27, 2020$25,000 · 52 kt wind · 6 events
- Damaging Winds and Heavy Rain in Kansas, July 26 to 27, 202070 kt wind · 19 events
- Flash Flooding and Heavy Rain in Colorado, July 26 to 27, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914992, 909594.